Alert archive / Kansas / Tornado Warnings in 2024
Tornado Warning 23, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jul 6, 2024, 2:11 PM CDT for Rawlins County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2024, 2:11 PM CDT (19:11 UTC)
- Expired
- Jul 6, 2024, 2:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
County Rawlins County, KS
The radar
The Goodland radar (KGLD), 83 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 2:21 PM CDT | HAIL 1 | 11 S Herndon, KS | Spotter reported hail up to the size of quarters. Time estimated via radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 12:27 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 336 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1712 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
746
WFUS53 KGLD 061911
TORGLD
KSC153-061945-
/O.NEW.KGLD.TO.W.0023.240706T1911Z-240706T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
211 PM CDT Sat Jul 6 2024
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Southeastern Rawlins County in northwestern Kansas...
* Until 245 PM CDT.
* At 211 PM CDT, a confirmed tornado was located 7 miles southeast of
Ludell, or 9 miles east of Atwood, moving northeast at 30 mph.
HAZARD...Damaging tornado.
SOURCE...Public confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southeastern Rawlins County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3966 10092 3979 10098 3986 10075 3970 10074
TIME...MOT...LOC 1911Z 239DEG 27KT 3976 10087
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
0241 follow-up statement
094 WWUS53 KGLD 061940 SVSGLD Severe Weather Statement National Weather Service Goodland KS 240 PM CDT Sat Jul 6 2024 KSC153-061950- /O.EXP.KGLD.TO.W.0023.000000T0000Z-240706T1945Z/ Rawlins KS- 240 PM CDT Sat Jul 6 2024 ...THE TORNADO WARNING FOR SOUTHEASTERN RAWLINS COUNTY WILL EXPIRE AT 245 PM CDT... The storm which prompted the warning has moved out of the area. Therefore, the warning will be allowed to expire. A Severe Thunderstorm Watch remains in effect until 800 PM CDT for northwestern Kansas. && LAT...LON 3966 10092 3979 10098 3986 10075 3970 10074 TIME...MOT...LOC 1940Z 239DEG 27KT 3986 10066 $$ 024
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 6, 12:52 PM CDT, 1 hour 19 minutes earlier. Its key messages:
- Severe weather chances return for the weekend. All hazards are possible this afternoon starting around 12-2pm MT (1-3pm CT). Large hail and damaging winds will be the main threats.
- Showers and storms are forecast to linger over the area tonight and tomorrow. Most of these would be sub-severe, but would need to watch for an isolated hail threat.
- A gradually warming, but overall tranquil, pattern is expected to move into the region starting early in the workweek.
Area forecast discussion, Jul 6, 12:52 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1152 AM MDT Sat Jul 6 2024 .KEY MESSAGES... - Severe weather chances return for the weekend. All hazards are possible this afternoon starting around 12-2pm MT (1-3pm CT). Large hail and damaging winds will be the main threats. - Showers and storms are forecast to linger over the area tonight and tomorrow. Most of these would be sub-severe, but would need to watch for an isolated hail threat. - A gradually warming, but overall tranquil, pattern is expected to move into the region starting early in the workweek. && .UPDATE... Issued at 1151 AM MDT Sat Jul 6 2024 Severe Thunderstorm Watch #508 is in effect until 700 PM MDT/800 PM CDT. This will be much of southwest Nebraska(not including Dundy county) and northwest Kansas(not including Cheyenne county). Large hail(up to 2-3 inches) and damaging wind gusts(up to 70 mph) are the main threats. An isolated tornado is also possible, along with locally heavy rainfall that could cause brief flooding issues. && .SHORT TERM /THROUGH SUNDAY NIGHT/... Issued at 420 AM MDT Sat Jul 6 2024 For the short term period, an active weather pattern is expected as a low pressure system develops and moves through the area today, followed by low level moisture return tonight into tomorrow. Observations continue to show clear skies early this morning. The clear skies are forecast to last through the early afternoon hours with the exception of maybe some patches of fog along and east of Highway 83 where dewpoint depressions are within a few degrees. This afternoon, drier air is forecast to move in from the west associated with the low and a dryline while a warm front drapes across NW Kansas and SW Nebraska. Behind the dryline, dewpoints could fall into the 30's and allow RH to dip into the teens, especially with high temperatures nearing 90. Briefly critical fire weather conditions are possible in Eastern Colorado, but the center of the low is forecast to keep the winds a bit lower while RH is at its lowest. For the rest of the area ahead of the dryline, storms will be possible starting around 1-2pm MT (2-3pm CT). With current forecasted parameters of MLCAPE around 1500 J/KG and DCAPE, effective shear around 45 kts, and DCAPE greater than 1000 J/KG, large hail and damaging wind gusts will be possible. Storms are forecast to congeal along the boundaries fairly quickly which will help keep the hail threat limited below 2". However, any initial supercell could produce hail up to 3" based on sounding analogs. As the storms congeal and move east/southeast, the wind threat will become more likely. Based on prior events and forecast corfidi downshear around 45-55 kts, I'm not too concerned for wind gusts above 70 mph and would expect most gusts to be around 45-65 mph. As for tornadoes, there is the possibility for landspouts along the dryline with higher storm bases and very steep low level lapse rates and instability. For the tornado threat as a whole though, low level shear and SRH are forecast to be fairly weak unless storms modify the environment, so the only concern is mainly near the triple point if a supercell can get going. The dryline and storm initiation is currently forecast to be from McCook to Sharon Springs, but severe weather looks to favor Highway 25 and east. Can't rule out storms to the west, but chances are fairly low if the dryline advances as forecast. There is a very low chance around 5-10% of the dry air pushing too far east and killing most of the afternoon storm chances. Tonight, a brief reprieve is forecast as the line of storms exits the area during the early evening hours. However, storms are forecast to rebuild into the area as the low level flow turn to our of the south and east, allowing moisture to advect back into the area. If the flow is more from the south, storms may be limited to the eastern half of the area as dry air may get pulled in as well. But otherwise storms should form with the trough axis swinging through and the area remaining in northwest flow with the additional moisture. MUCAPE could reach 1500 J/KG and midlevel lapse rates near or slight exceed 8 C/KM, but similar patterns here recently suggest an isolated quarter to half dollar sized hail threat with heavy rain being more likely. Will have to watch for flooding if storms train over any area, otherwise downshear vectors look to be too high for a single storm to produce flooding. Lows will range in the 50's to 60's depending on storm coverage. Tomorrow, the upper trough axis is forecast to continue to slowly rotate through the area and to the east. With the continued northwest flow and moisture availability, showers and storms could linger into the early afternoon hours when the moisture should begin to shift south out of the area. If the showers and storms break during the morning hours, that could allow some heating to generate some additional instability and allow for an isolated storm or two to develop and produce severe hail. Otherwise, the area will be mostly cloudy through the day with sub-severe showers and storms with highs generally in the 70's. Tomorrow evening and night, will need to watch for additional showers and storms from off the Palmer Divide with continued northwest flow. As long as there is prior cloud cover and storms, the evening round of storms should be sub-severe and would likely impact just Eastern Colorado and adjacent counties. && .LONG TERM /MONDAY THROUGH FRIDAY/... Issued at 201 AM MDT Sat Jul 6 2024 We look to begin the long-term under an upper-level trough stretching from Minnesota, through eastern Colorado, down into New Mexico. As the week progresses, a high pressure system over the Four Corners region will strengthen as the trough looks to stall out over the Upper Mississippi River Valley. This will set us up for northwesterly flow aloft. In the lower-levels, the 850mb LLJ will be blocked by TS Beryl, limiting low-level moisture entering the region. These two features will lower our chances of organized precipitation. However, lingering mid-level precipitation and any mid-level shortwaves that come off the Rockies will give us a slight chance of showers and thunderstorms in the afternoon and evening hours. Temperatures in the long-term will follow a warming trend. Monday looks to warm only into the lower 80s with Tuesday warming up to near 90. The reason for such a strong jump in temperatures will be the trough axis passing through the area. The warming slows down a bit after Tuesday, but by Saturday temperatures are expected to warm into the upper 90s. Triple digit heat cannot be ruled out for next weekend, but confidence is not yet very high. Low temperatures follow a similar trend with lows Monday night cooling into the 50s, but by Friday night, temperatures will remain in the 60s. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1040 AM MDT Sat Jul 6 2024 For KGLD, main focus for the forecast period will be the passage and setup of a dryline into the area. Looking for the 19z-21z period to have VCTS chances, then VFR. By 12z Sunday as moisture returns, MVFR/VFR ceilings ensue, especially from 12z-15z Sunday. Some light rain is possible. Winds, west- southwest from 18z-20z at 15-25kts, then shifting north- northwest around 15kts. By 12z Sunday, east-southeast around 10kts. For KMCK, main focus for the forecast period will be the passage and setup of a dryline into the area. Looking for the 20z-22z period to have VCTS chances w/ MVFR showers, then VFR. Winds, west-southwest from 18z-21z at 15-25kts, then shifting northwest around 15-25kts. By 22z becoming east 10-20kts, then east- southeast 5-10kts from 05z Sunday onward. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && UPDATE...JN/Trigg SHORT TERM...KAK LONG TERM...CA AVIATION...JN
Hazardous weather outlook, Jul 6, 12:31 PM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1131 AM MDT Sat Jul 6 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071745- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1131 AM MDT Sat Jul 6 2024 /1231 PM CDT Sat Jul 6 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... A Severe Thunderstorm Watch is in effect for a good portion of southwest Nebraska and northwest Kansas until 7 PM MDT/8 PM CDT. Storms could produce large hail, damaging wind gusts and maybe a tornado. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Strong to severe storms are possible Sunday afternoon and evening for areas along and south of Highway 40. Storms could produce large hail and damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please send in any severe reports to us via social media, text or email.
In the hours before
Special weather statement, Jul 6, 1:36 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Goodland KS
136 PM CDT Sat Jul 6 2024
KSZ002-003-NEZ080-081-061900-
Rawlins KS-Decatur KS-Red Willow NE-Hitchcock NE-
136 PM CDT Sat Jul 6 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN RAWLINS...
NORTHWESTERN DECATUR...SOUTHWESTERN RED WILLOW AND SOUTHEASTERN
HITCHCOCK COUNTIES THROUGH 200 PM CDT...
At 136 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Ludell, or 9 miles northeast of Atwood, moving
northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Herndon around 140 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Kansas...and southwestern Nebraska.
&&
LAT...LON 3979 10092 3994 10104 4020 10060 3997 10042
TIME...MOT...LOC 1836Z 238DEG 30KT 3991 10090
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
024Special weather statement, Jul 6, 1:52 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
152 PM CDT Sat Jul 6 2024
KSZ002-003-014-061930-
Rawlins KS-Decatur KS-Thomas KS-
152 PM CDT Sat Jul 6 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN THOMAS...
SOUTHEASTERN RAWLINS AND SOUTHWESTERN DECATUR COUNTIES THROUGH 230 PM
CDT...
At 152 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Atwood, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Thomas, southeastern Rawlins and southwestern Decatur Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Kansas.
&&
LAT...LON 3957 10065 3957 10072 3956 10072 3953 10117
3970 10122 3983 10072
TIME...MOT...LOC 1852Z 257DEG 27KT 3964 10110
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
024Local storm report, Jul 6, 1:53 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1253 PM MDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM Hail 5 NNE Ludell 39.91N 100.91W
07/06/2024 M1.25 Inch Rawlins KS Public
Public sent photos of 1-1.5 inch hail.
Intersection of Rds Y/28 northeast of
Ludell.
&&
JNSpecial weather statement, Jul 6, 1:53 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
153 PM CDT Sat Jul 6 2024
KSZ002-014-061930-
Rawlins KS-Thomas KS-
153 PM CDT Sat Jul 6 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN THOMAS AND SOUTH
CENTRAL RAWLINS COUNTIES THROUGH 230 PM CDT...
At 153 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Brewster, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Thomas
and south central Rawlins Counties.
This includes Interstate 70 in Kansas between mile markers 36 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Kansas.
&&
LAT...LON 3936 10089 3932 10139 3952 10139 3963 10096
TIME...MOT...LOC 1853Z 257DEG 27KT 3943 10133
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
024The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 1:52 PM CDT | Special Weather Statement | GLD | Rawlins | 38 min |
| Jul 6, 1:53 PM CDT | Special Weather Statement | GLD | Thomas | 37 min |
| Jul 6, 2:04 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 41 min |
| Jul 6, 2:30 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 45 min |
| Jul 6, 2:35 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 40 min |
| Jul 6, 3:12 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 48 min |
| Jul 6, 3:15 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 45 min |
| Jul 6, 3:39 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 36 min |
| Jul 6, 3:51 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 39 min |
| Jul 6, 3:59 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 31 min |
| Jul 6, 4:05 PM CDT | Special Weather Statement | GLD | Logan | 25 min |
| Jul 6, 4:17 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham | 28 min |
| Jul 6, 4:25 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 50 min |
| Jul 6, 4:40 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 50 min |
| Jul 6, 5:13 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 32 min |
Nearby
Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.